After much discussion, we finally went ahead with the Avastin shot today. My doc made a compelling argument to me after we discussed it at length a couple of days ago. He is a true example of what I believe a doctor should be. He has done all he can do up to this point and what ever happens now will happen.
As for the injection, I wanted to post the procedure just so people know what to expect. This may have been done before but, in any case, here goes:
1) Wait nervously in the waiting room for your surgeon to come out from stitching a 2 year olds ruptured (and lost) eye from a baseball bat accident (a timely reminder for me that there is always someone worse off!). The poor kid will prob lose his other eye too.
2) Get seated and prepare for a whirlwind of events. My surgeon did this procedure in 10 mins flat with no help and whilst laughing and joking with me. I was very impressed.
3) A bunch of iodine is applied to your eye and all around it. This is probably the worst bit. It begins to sting and, for me, go down the tear ducts and into your THROAT! It was disgusting and tasted horrible. Ask for a glass of water.
4) Numbing medicince is INJECTED into your eye. My girlfriend said this bit was brutal ("like watching the movie Saw!). It was so quick though and I had no chance to ask what the hell was going on which I think was deliberate. Just lie there and try to relax. The more relaxed you are, the better and easier it is for your doc. Besides I was too distracted by the taste in my mouth.
5) A clamp is applied to keep your eye open
6) A very small and short needled (30-gauge) is used to inject the Avastin. It is 0.05ml, or 50ul to all you scientists out there. This is nothing and it does not hurt at all (that comes later) but a WARNING: a few seconds after it is injected you will see the swirl of the reagent and you will go blind in that eye for a second or two. I mean total blindness and it is very scary. I was not told to expect this and so thought something had gone drastically wrong but its just the change in pressure. It goes away within seconds. Some may not even notice it.
7) Pressure is checked. Mine was perfect.
8) Then everything is cleaned up, antibiotic "gel" is applied liberally and a patch is applied. I hated the patch but you should leave it on for a few hours at least to stop you messing with your eye.
9) Some pretty intense discomfort will be felt for a few hours as the meds wear off. For me, it helped to lie down and not move my head for a couple of hours. I also ate a Quizno's which was the best tasting one I have ever had. Spoil yourself for the afternoon. I was told not to work out for two days, which is very hard for me but I will follow that advice. I was also told not to lift anything "more than a gallon of milk" for a couple of days.
I am now up and about 7h later. The patch has come off, it started to cause more discomfort than it was worth. My eye is very red and is watering like mad but I can see normally through the haze of the watering. I will now apply drops 4x a day until the vial runs out, Follow-up in 2 weeks.
You can actually find videos of the injection being done on the net. IMHO it does not look very fun. However, having after having undergpne so many procedures on my eyes, I'm sure it looks worse than it actually is.
I too had the second of the series of three avastin injections for Ocular Histoplasmosis. The first one was nearly painless and all went well, the second,however, did not. After a long lecture about smoking(I only smoke about 10 cigs a day) I received the injection. I returned home slept with the patch on and got up the next morning to find my eye was totally full of blood!!! I take plavix and a couple meds for hight blood pressure so it scared me. I phoned the physician and he said (very flippant) oh I may have nicked a blood vessel it should go away in a couple of days. Well, this is day 4 and still I look like a monster, you can still barely see any white of my left eye! I don't know if the doc was just in a hurry, or if he was disgusted at the fact I was still smoking, but, either way this is way wrong.
No matter who gives the injection of what skill level bleeding in possible. Be glad it's on the outside of the eye and not the inside. And 10 cigs/day is 10 too many. Smoking of any cigarettes is bad for the eye and vision: increases the risk of cataracts, macular degeneration, blockages of arteries and veins within the eye, reduced night vision, skin cancers, melanoma, metastatic cancer to the eye mainly lung and "wet macular degeneration".
You need to do your part to take care of your health. Speaking to a patient about stopping smoking is part of a physician, nurse, health practitioner's job.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.